On illuminating line segments in the plane

Jurek Czyzowicz, Eduardo Rivera-Campo, Jorge Urrutia, Joseph Zaks

Research output: Contribution to journalArticlepeer-review


Let F be a family of n convex sets in the plane. A set of light sources S illuminates F if every point on the boundary of each element of F is visible from at least one element in S. We prove that if F is a family of n line segments, n ≥11, then ⌈2n/3⌉ light sources are always sufficient to illuminate F. If all the elements in F are parallel to the x or the y-axes, then F can be illuminated by at most ⌈(n+1)/2⌉ light sources.

Original languageEnglish
Pages (from-to)147-153
Number of pages7
JournalDiscrete Mathematics
Issue number1-3
StatePublished - 20 Jan 1995

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics


Dive into the research topics of 'On illuminating line segments in the plane'. Together they form a unique fingerprint.

Cite this